FDA warns that product said to have steroids may damage liver

Washington residents who take dietary supplements should be aware of a consumer warning issued by the Food and Drug Administration on April 13 about a product called Tri-Methyl Xtreme. Three injuries were reported by consumers in Utah, New Jersey and California, and there is concern that the product said to contain anabolic steroids could cause liver damage.

Tri-Methyl Xtreme is distributed by a Las Vegas company called Extreme Products Group, and the supplement is marketed as a way to help build muscle and sold in some gyms and retail stores as well as online. The company claims that anabolic steroids are found in the supplements, and an FDA scientist said that anabolic steroids can cause serious and irreversible damage to multiple organs in the body. In addition to liver damage, synthetic steroids could also cause increased risk for strokes and heart attacks. Consumers should watch for ill effects like discolored urine, back or abdominal pain or unexplained fatigue

Dietary supplements cannot possess steroids or any prescription drug ingredients, but manufacturers are in charge of regulating their own products and making sure they are safe because supplements are not required to go through FDA effectiveness and safety reviews. The FDA often issues warnings when supplements are found with drugs that can be used to aid body building, sexual enhancement or weight loss.

When a product is sold online or in stores, consumers trust that it is safe and that any necessary warnings or risks are outlined with information provided with the item. If a supposedly safe product has an unexpected defect that causes a user to be injured, a lawsuit against negligent manufacturers or retailers could seek compensation for the damages that were sustained.

Source: ABC News, “FDA Warns of Liver Injury From Muscle-Building Supplement“, Matthew Perrone AP, 04/13/2015